Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 2, NWS Los Angeles, CA

January 3, 2017

NWS Los Angeles, CA issued this small craft advisory at Jan 3, 2017, 2:41 AM PST. It took effect at Jan 3, 2017, 9:00 AM PST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 2:41 AM PST (10:41 UTC)
In effect from
Jan 3, 2017, 9:00 AM PST
Expired
Jan 4, 2017, 8:10 PM PST
In force
35 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

299 
WHUS76 KLOX 031041
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
241 AM PST TUE JAN 3 2017

PZZ645-670-673-031845-
/O.NEW.KLOX.SC.Y.0002.170103T1700Z-170105T0500Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
241 AM PST TUE JAN 3 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING
TO 9 PM PST WEDNESDAY.

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
7 follow-up statements
177 
WHUS76 KLOX 031700
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST TUE JAN 3 2017

PZZ645-670-673-040100-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-170105T0500Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
900 AM PST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST
WEDNESDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
505 
WHUS76 KLOX 032205
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
205 PM PST TUE JAN 3 2017

PZZ645-670-673-040615-
/O.EXT.KLOX.SC.Y.0002.000000T0000Z-170105T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
205 PM PST TUE JAN 3 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST THURSDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
997 
WHUS76 KLOX 040446
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
846 PM PST TUE JAN 3 2017

PZZ645-670-673-041300-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-170105T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
846 PM PST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
187 
WHUS76 KLOX 041004
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
204 AM PST WED JAN 4 2017

PZZ645-670-673-042300-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-170105T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
204 AM PST WED JAN 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
272 
WHUS76 KLOX 041642
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
842 AM PST WED JAN 4 2017

PZZ645-670-673-050045-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-170105T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
842 AM PST WED JAN 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
104 
WHUS76 KLOX 042204
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
204 PM PST WED JAN 4 2017

PZZ645-670-673-050615-
/O.CON.KLOX.SC.Y.0002.000000T0000Z-170105T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
204 PM PST WED JAN 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS SEA CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES
462 
WHUS76 KLOX 050410
MWWLOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
810 PM PST WED JAN 4 2017

PZZ645-670-673-050515-
/O.CAN.KLOX.SC.Y.0002.000000T0000Z-170105T1100Z/
POINT PIEDRAS BLANCAS TO POINT SAL WESTWARD OUT TO 10 NM-
POINT PIEDRAS BLANCAS TO POINT SAL FROM 10 TO 60 NM-
WATERS FROM PT. SAL TO SANTA CRUZ ISLAND CA AND WESTWARD 60 NM
INCLUDING SAN MIGUEL AND SANTA ROSA ISLANDS-
810 PM PST WED JAN 4 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE SMALL CRAFT ADVISORY.

CONDITIONS HAVE IMPROVED AND ARE NOT EXPECTED TO RETURN IN THE
NEAR FUTURE.

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/LOSANGELES

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 10:01 PM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 2, 10:01 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1001 PM PST Mon Jan 2 2017

.SYNOPSIS...
A series of disturbances will bring rain chances to the Central
Coast Tuesday through Thursday...with moderate to heavy rain
possible Wednesday. Mainly light rain will also spread south of
Point Conception on Wednesday and continue through Thursday.
Starting Saturday, there will be a chance of significant
rainfall...heavy at times...through the weekend into early the
following week.

&&

.UPDATE...
Forecast is in good shape (no updates planned) as all eyes
looking past tonight's cloudy but dry weather and towards the
potentially big storms. 00Z NAM is a little slower and holds off
SLO county rain until tomorrow evening rather than the afternoon
as the early runs of the spectral mdls forecast. But NAM does
agree with other mdls that the best rain will fall Wednesday
afternoon over SLO county and then spread overngiht and into
Thursday. We all must wait a few more hours for the 00Z runs of
the GFS and the ECMWF.

&&

.SHORT TERM...(MON-THU)

Mostly cloudy and cool conditions prevail across the forecast
area today, with highs only reaching into the mid and upper 50s
across coastal and valley areas. A thick blanket of mid and high
level clouds across the region is combining with moist onshore
low level flow. With a strong westerly jet interacting with the
moisture today, cannot rule out a few sprinkles just about
anywhere through early evening. There is a 20 percent chance of
measurable rain through this evening across the mountains. In
addition, increasing low level moisture and lift will bring a 20
percent chance of light rain to northern portions of SLO County
this afternoon into tonight.

First piece of atmospheric river event aided by a strong westerly
jet will drive an extensive plume of moisture into northern and
central California Tuesday through Thursday. This first moisture
plume will be more west-east oriented with precipitable waters
values ranging between 1.0 and 1.30 inches. Short range computer
models still struggling on how far south to bring the deeper
moisture into our forecast area. However, the general trends show
that the entire forecast area should receive some rain during the
Tuesday- Thursday time frame. The highest rainfall amounts
expected to be focused across San Luis Obispo County during this
time period, where 1 to 2 inches will be common. The foothills of
NW San Luis Obispo County (near Hearst Castle and the Chimney Burn
Area) could see 2 to 4 inch totals due to favorable orographic
rainfall enhancement. Chance of light to moderate rain will
overspread Ventura and LA Counties Tuesday night into Thursday
with lighter rainfall amounts than areas to the north. With the
subtropical tap of this system, snow levels are expected to stay
over 6500 feet.

.LONG TERM...(FRI-MON)

Long range  models continue to advertise an active weather
pattern setting up across Southern and Central California during
the extended period. A weak ridge of high pressure will build on
Friday ahead of the next and more significant rain event. Most
areas should have at least a day to dry out before the next storm
arrives for the weekend.

The main focus of the extended forecast will be Saturday into
Monday when computer models have been trending towards a large
low pressure system developing off the state of Washington. This
upper low will help drive a conveyor belt of deep moisture, known
as an Atmospheric River, into Central and Southern portions of
the state Saturday through Monday. This time the strong jet stream
and deep moisture plume will be oriented more southwest to
northeast, with precipitable water values up to 1.5 inches off the
coast. While there is fairly high confidence that an Atmospheric
River heavy rainfall event will occur somewhere in Central or
Southern California sometime between Saturday and Monday, there
are still considerable uncertainties in the duration, location,
and magnitude of this heavy rain event.

The 12z GFS model showed heavy rain potential across our entire
forecast area, with the highest amounts focused across San
Luis Obispo and Santa Barbara counties. In addition, there
was strong south-southwest low level wind flow which would
bring significant orographic rainfall enhancement across our
south and southwest coastal slopes. The 12Z ECMWF model had
most of the heavy rain focused from Santa Barbara county northward
with less impressive totals for LA County. So once again, really
difficult to pinpoint where the axis of deepest moisture will line
up for this event, but it does appear that portions or all of our
forecast area will be vulnerable to a potential heavy rain event
sometime between Saturday and Monday.

Taking a look at the atmospheric river diagnostic tools from the
06z GFS run from last night, there is high confidence of IVT
(Integrated Water Vapor Transport) values reaching 250 kg/m/s for
this event across our forecast area sometime this weekend.
Mean GFS ensemble IVT values are trending higher than yesterday's
runs, currently around 600 kg/m/s, with several ensemble solutions
in the 600-800 kg/m/s range. This type of deep moisture combined
with strong south-southwest wind flow will bring the potential
for significant orographic rainfall across our south and southwest
facing coastal slopes. Due to the subtropical nature of this
system, snow levels are expected to remain high through the
weekend. While the details on duration, magnitude, and location of
this moisture plume will become more clear through the week, there
is the potential for a heavy rain event across Southwest
California sometime between Saturday and Monday which could pose
significant flash flood with mud and debris flow issues across
Southwest California, especially for the recent burn areas. Stay
tuned!

&&

.AVIATION...

03/0600Z

At 0530Z at KLAX, there was no marine layer nor an inversion.

Moderate confidence in all non desert TAFs (High confidence in
desert TAFs) There is a 30 percent chc of brief periods of MVFR
cigs from 020 to 030 anytime through the TAF period. For the
Central Coast TAFs during forecast MVFR times there is a 30
percent chc of LOW VFR cigs instead.

KLAX...Moderate confidence in TAF. There is a 30 percent chc of
brief periods of MVFR cigs from 020 to 030 anytime through the TAF
period. Good confidence in light east wind forecast under 8 KT.

KBUR...Moderate confidence in TAF. There is a 30 percent chc of
brief periods of MVFR cigs from 020 to 030 anytime through the TAF
period.

&&

.MARINE...

02/800 PM.

Moderate to high confidence that conds will remain below SCA
levels across the waters through Tue morning, then there is a
good chance of SCA level south winds at times across the northern
two thirds of the outer waters Tue afternoon through Thu, and
possibly across the northern inner waters late Tue through Wed.

Otherwise, with fairly high confidence, SCA conds are not
expected for the southern outer waters, or the southern inner
waters through Fri.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK...(THU-MON)
There is a chance for widespread light to moderate rain on
Wednesday or Thursday, with heavier rain across San Luis Obispo
County. There is an increasing chance of a heavy rainfall event
next Saturday into Monday across Southwest California. While
there are still some uncertainties on the duration and location of
heaviest rainfall, there will be the potential for significant
flash flooding with mud and debris flow issues for Southwest
California, especially recent burn areas.

&&

PUBLIC...Gomberg/Rorke
AVIATION...Rorke
MARINE...Sweet/Sirard
SYNOPSIS...Smith

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.